None

Opioids put first responders at risk

​As opioid abuse surges, so does the risk of harmful exposure to police officers and other first responders.

The danger comes in the form of illicit opioids, including fentanyl, a synthetic opioid 50 times more potent than heroin, and carfentanil, a drug intended as a large-animal tranquilizer, which is 10,000 times more potent than morphine.

Summerville law enforcement officer using personal protective equipment to enter fentynal lab
A Summerville law enforcement officer wears personal protective equipment to enter a fentynal lab. Photo: Summerville Police Department.

Because the substances can take the form of powders, liquids, nasal sprays and pills, exposure routes can include inhalation, mucous membrane contact, ingestion and skin absorption via needle stick or other needles. The result can be life-threatening respiratory suppression and other health dangers.

How is law enforcement at risk?
Opioid overdose deaths in the U.S. have quadrupled since 1999, and 91 Americans die every day as a result, including from prescription opioids. South Carolina emergency medical services personnel administered naloxone — a drug that counteracts an opioid overdose — 4,600 times in 2015, and 6,400 times in 2016, according to state health data. That amounts to a 39 percent increase in one year.

The U.S. Centers for Disease Control and Prevention's National Institute for Occupational Safety and Health identified job categories that may bring risks of exposure.

In addition to those mentioned above, those also at risk include: firefighters; investigators and those who handle, transport and store evidence; as well as those who execute search warrants or process crime scenes.

The InterAgency Board for Equipment Standardization and Interoperability, a voluntary panel of emergency preparedness and response practitioners, developed safety recommendations in August 2017.

Among them: Proper training and personal protective equipment are essential for protecting employees. But understand that the gear doesn't completely address the risks.

"Personal protective equipment alone is not sufficient to ensure protection from synthetic opioids," warned IAB.

Further, IAB advises each agency to conduct a risk assessment to determine their employees' or volunteers' specific risks and to develop standard operating procedures and training on the selection, use and care of personal protective equipment.

IAB recommendations also explain how to assess the level of exposure risk, on-scene functions for each employee, personal protective equipment, and technology to help detect exposure and assess the exposure risk.

Potential risk can be classified from minimal (no visible product) to high (production lab with chemicals). That level of risk combined with a first responder's function (eg. patrol officer) will determine which of the six possible personal protective equipment levels the IAB recommends.

Fortunately, naloxone — administered intramuscularly, intravenously or as a nasal spray — can counteract an opioid overdose. The S.C. Department of Health and Environmental Control's Law Enforcement Officer Naloxone program provides comprehensive training to law enforcement agencies to identify, treat and report overdoses. Accidental exposure may require naloxone, so proper training protects the lives of civilians and law enforcement personnel, alike.

Medical personnel should further assess the patient or officer and transport him to a medical facility for monitoring and treatment. More than one dose of naloxone or other treatment may be needed.

K-9s are vulnerable, too
Cities and towns should also follow policies and procedures that address the risk of exposure K-9 officers face.

The dogs' handlers should consult with their treating veterinarian to discuss specific recommendations for preventing and responding to exposure. IAB recommends removing a K-9 from the scene when the presence of synthetic opioids is suspected or determined. Initial signs of a dog's exposure may occur within a few minutes or up to 20 minutes and may include weakness, difficulty standing, drowsiness, staring or failure to respond to commands.

As with humans, dogs exposed to opioids may experience re-narcotization once a dose of naloxone has worn off. So any dog with a suspected or actual exposure should be seen by its treating veterinarian as soon as possible and should be closely monitored for six to 12 hours. Residual drug powder may remain on the dog's body, which poses a continued threat to the dog, handler and others in the area. Therefore, handlers should take proper decontamination measures.

Training and gear
According to recommended guidelines from NIOSH, Fentanyl: Preventing Occupational Exposure to Emergency Responders, employees at risk of exposure should receive special training in conducting an on-site risk assessment and should be able to demonstrate knowledge of the following:

  • method to quantify suspected fentanyl and other drugs;
  • the limitations of personal protective equipment, as well as when to use it, what pieces are necessary, how to properly maintain it, how to put it on and take it off, and disposal methods for the equipment;
  • potential exposure routes of fentanyl and its chemically similar versions;
  • signs and symptoms of opioid exposure; and
  • when and how to seek medical help.

NIOSH — recommended standard operating procedures

  • Do not eat, drink, smoke or use the bathroom while working in an area with known or suspected fentanyl.
  • Do not touch the eyes, mouth and nose after touching any surface potentially contaminated with fentanyl.
  • Avoid field testing fentanyl or its chemically similar forms, due to an increased risk of exposure to responders performing field testing. However, if detection and identification of fentanyl is critical to the incident response, agencies should develop an incident-specific plan to perform the field testing according to agency policies and procedures. Personnel specifically trained to perform the field testing should always wear the appropriate personal protective equipment. 
  • Avoid performing tasks or operations that may aerosolize fentanyl, which can then travel by air a greater distance. This increases the exposure area and risks. Activities that aerosolize fentanyl require greater personal protective equipment and should be conducted by trained personnel according to agency policies and procedures.
  • Avoid contamination. Individuals should wash hands with soap and water immediately after a possible exposure and after leaving a scene where fentanyl was known or suspected to be present. Hand sanitizers or bleach solutions should not be used to clean contaminated skin.

Learn more about the opioid epidemic during a session at Hometown Legislative Action Day on February 6 at 3:15 p.m.